Alert archive / Wisconsin / Small Craft Advisories in 2019

Small Craft Advisory 49, NWS Milwaukee, WI

May 17, 2019

NWS Milwaukee, WI issued this small craft advisory at May 17, 2019, 10:03 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 17, 2019, 10:03 AM CDT (15:03 UTC)
Expired
May 17, 2019, 7:00 PM CDT
In force
9 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

618 
WHUS73 KMKX 171503
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1003 AM CDT Fri May 17 2019

...Gusty North Northeast Winds and Higher Waves into Mid Afternoon...

LMZ645-646-172000-
/O.NEW.KMKX.SC.Y.0049.190517T1503Z-190517T2000Z/
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1003 AM CDT Fri May 17 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect until 3 PM CDT this
afternoon. 

* WINDS: North to northeast 15 to 25 knots. A few higher gusts.

* WAVES: 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
060 
WHUS73 KMKX 171954
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
254 PM CDT Fri May 17 2019

...Gusty North Northeast Winds and Higher Waves into Early This Evening...

LMZ645-646-180000-
/O.EXT.KMKX.SC.Y.0049.000000T0000Z-190518T0000Z/
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
254 PM CDT Fri May 17 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Small Craft Advisory is now in effect until 7 PM CDT this
evening. 

* WINDS: North to northeast 15 to 25 knots. A few higher gusts.
  Winds gradually diminishing.

* WAVES: 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
143 
WHUS73 KMKX 172349
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
649 PM CDT Fri May 17 2019


LMZ645-646-180100-
/O.EXP.KMKX.SC.Y.0049.000000T0000Z-190518T0000Z/
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
649 PM CDT Fri May 17 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

The Small Craft Advisory will expire at 7 PM CDT this evening. 

$$


www.weather.gov/mkx

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at May 17, 9:24 AM CDT, 39 minutes earlier.

Area forecast discussion, May 17, 9:24 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
924 AM CDT Fri May 17 2019

.UPDATE...No changes at this time.

PC

&&

.MARINE...Lingering gustiness in the southern portion of the lake
with some higher waves likely. These conditions are expected to
lessen with surface ridging building in. So will hold off on
headline issuance. However, boaters should exercise caution for
the morning hours.

PC

&&

.PREV DISCUSSION... (Issued 600 AM CDT Fri May 17 2019)

UPDATE...
Still watching for east to northeast flow to slow down onset time
of precipitation.

AVIATION(12Z TAFS)...
Areas of MVFR ceilings near 3,000 feet will lift in the next few
hours with VFR ceilings expected through the rest of the day.
Showers and thunderstorms will slowly make their way northeast
into the area this morning and afternoon. Expect ceilings to drop
tonight to around 500 feet around 10Z. A break in precipitation
is possible 9Z to 12Z Saturday before an additional round of rain
and thunderstorms move in.

PREV DISCUSSION... (Issued 355 AM CDT FRI MAY 17 2019)

SHORT TERM...

TODAY AND TONIGHT - Confidence...High.

Showers and thunderstorms associated with a 500mb wave will slowly
move in from the southwest this morning and cover the area by
mid afternoon. Aiding in the development will be upper level
divergence with a coupled jet and warm air advection. The best
coverage of precipitation will be this evening as warm air
advection becomes more focused over the area. We will see a
little bit of a shortwave ridge poke into the area tonight which
may bring a brief break in precipitation until another round moves
in after sunrise Saturday.

Rain, clouds, and easterly winds will keep highs today in the 40s
and 50s, but these cooler temperatures will not stick around for
long as southerly flow returns this weekend.

SATURDAY THROUGH SUNDAY - Confidence...Medium.

Short term guidance in agreement on elevated warm front
continuing to nudge northward into central and northern WI on
Saturday, while surface warm front over northern IL shifts
slowly northward. Increasing southwest winds just above the
surface will assist in nudging the warm front northward into
southern WI for a time on Saturday, while the cooler Lake MI
waters retards its northward movement.  Also, any convection
on Saturday looks to be isolated to scattered with the better
synoptic lift to the west and south.  However, that doesn't mean
most areas will not see a period of showers or storms on Saturday
due to the increasing low level convergence from the front.  Some
uncertainty regarding amount of clearing with front nearby on
Saturday.  However partial clearing would result in rapid
destabilization with surface based CAPE potential quickly increasing
along with low level and elevated shear.  Best chance for severe on
Saturday would be across southern CWA away from Lake Michigan, in
those areas with better chance for getting into the warm sector.
Corfidi Vectors on Saturday decrease to around 10 kts for a time
with precipitable water rising to around 1.5 inches, which is
about 200 percent of normal for mid-May.  Hence any slow moving
thunderstorm could produce flash or areal flooding on Saturday with
some response from quick-response rivers.

More widespread showers and storms expected Saturday night into
Sunday morning as vigorous mid-level short wave tracks across
the region.  Good agreement on timing of this event from GFS/NAM and
ECMWF solutions.  Increasing lift and boundary draped across far
southern WI could result in more heavy rainfall and flooding
potential.  Too early at this point to issue any watches considering
dry conditions leading up to yesterdays precipitation, but will
reissue ESF. Additional rainfall of 1 to 2.5 inches is expected
across much of the CWA today through Sunday. Convection should
begin to wind down Sunday afternoon as sharp short wave rotates to
the north and east.

A large temperature gradient is expected across southern WI on
Saturday due to the approaching warm front.  Maximum temps may
linger in the 50s in the north, and approach 80 in the far south.
The mild temperatures will linger into Saturday night before cooling
off a bit on Sunday.

LONG TERM...

SUNDAY NIGHT THROUGH THURSDAY...Forecast Confidence...Medium.

Shower chances will linger into Sunday night as the Low
pressure system continues to move rapidly to the northeast.  By
Sunday evening, the strong synoptic lift should have shifted well
off to the east.  West winds will continue to pull drier, more
stable conditions into southern WI as short wave ridging
approaches from the west.  In fact, Monday is looking pleasant
with sunshine returning, lighter winds and lower humidity.
Temperatures however will likely remain below seasonal normal for
May 20th, with highs in the upper 50s to lower 60s, and slightly
cooler with the light winds turning onshore by Lake Michigan.

Unsettled weather will return on Tuesday and Tuesday night to
southern WI.  A persistent upstream long wave trof and an
active westerly stream across the Pacific will result in
another strong piece of short wave energy moving from the
southern Plains into the upper Midwest on Tuesday.  The ECMWF
and GFS show some minor differences in the timing and strength of
this next system as it approaches as well as the path.  However
enough similarities exist with the main mid-level trof moving
through Wisconsin Tuesday afternoon/evening to warrant higher
precipitation chances.  The axis of the low level jet also moves
through WI during this period as precipitable water rapidly
increases to 1-1.5 inches on Tuesday.  This period of precipitation
looks progressive, but may result in one half to one and one half
inch rainfall over the area, which may exacerbate any river flooding
that occurs over the weekend.

Yet a third low pressure system will threaten the area with more
rain Thursday night into Friday as the upstream longwave trof
persists into next weekend.

AVIATION(09Z TAFS)...MVFR ceilings around 2,500 feet have moved in
from the lake. Expect these ceilings to linger through the morning
before lifting around 12Z. Rain and thunderstorms will move slowly
into the area from 12Z to 21Z from southwest to northeast. Expect
showers and thunderstorms to continue on and off into Saturday
morning. A break in activity is possible after 6Z Saturday, but MVFR
ceilings around 2,000 feet will be moving in.

MARINE...Expect northeasterly winds today with gusts up to 20 knots.
Showers and thunderstorms will move this morning into tonight from
the south. Expect showers and thunderstorms to continue on and
off through Sunday. Winds will increase Saturday night into Sunday
as the low approaches with northeast winds in the north half and
south winds in the south half. Expect gusts up to 30 knots for the
north half of the lake.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...RAR
Saturday through Thursday...MBK
Hazardous weather outlook, May 17, 3:59 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
359 AM CDT Fri May 17 2019

WIZ046-047-051-052-056>060-062>072-180900-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
359 AM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. The
overall severe threat is on the low end, though a storm or two
could have some large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms will continue through Sunday, with a
marginal risk for severe thunderstorms again both Saturday and
Sunday.

Repeated heavy rainfall across southern Wisconsin through Sunday
evening may result in areal flooding and rises in river levels.
Some flash flooding could be possible Saturday as well.

Chances for thunderstorms return later Tuesday into Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times into Sunday evening.

LMZ643>646-180900-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
359 AM CDT Fri May 17 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A few northeast wind gusts could hit 25 knots this morning and
waves will be 2 to 4 feet, but overall conditions should remain
below Small Craft Advisory levels.

There is a chance for thunderstorms today and tonight. The
overall severe threat is on the low end, though a storm or two
could have some large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms will continue through Sunday, with a
Marginal Risk for severe thunderstorms again Sunday.

Fog will be possible Saturday and Saturday night and may be dense
at times.

Chances for thunderstorms return later Tuesday into Tuesday
night.

Winds may reach Small Craft Advisory levels later Tuesday into Wednesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-180900-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
359 AM CDT Fri May 17 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight,
particularly across the south half of the lake. The overall
severe threat is on the low end, though a storm or two could have
some large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms will continue through Sunday, with a
marginal risk for severe thunderstorms Sunday.

Fog will be possible Saturday and Saturday night and may be dense
at times.

Chances for thunderstorms return later Tuesday into Tuesday
night.

DDV

www.weather.gov/mkx

Nearby

Small Craft Advisories in Wisconsin, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.